MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Model Number SEP5-A
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01409, 3005168196-2020-01411, 3005168196-2020-01412.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the peroneal artery and anterior tibial artery using indigo system cat5 aspiration catheters (cat5s), indigo system separators 5 (sep5s), a non-penumbra sheath and a guidewire.During the procedure, the physician advanced a cat5 over the guidewire through the sheath and into the left peroneal artery antegrade.The sep5 was then advanced and the physician worked his way down using the sep5 and there was slow but constant flow most of the time.Two passes were completed using the cat5 and sep5.The physician then came to a curve in the target artery and the lumen of the vessel seemed significant narrower and experienced resistance while advancing and retracting the sep5 out of the tip of the cat5.Subsequently, no progress was observed with the thrombus aspiration; therefore, the physician decided to remove the sep5 and cat5.Upon removal, it was noticed that one fifth of the distal end of the cat5 was ovalized and the sep5 was kinked at multiple points.It was reported that the sep5 was pulled through its introducer sheath on the table to see if the sep5 would go through or straighten; however, the sep5 broke inside the introducer sheath outside of the patient.Next, the physician continued the procedure using an indigo system cat3 aspiration catheter (cat3) without any separator in the more distal and narrowed part of the peroneal artery.After successfully completing the aspiration in that part of the peroneal artery, the physician advanced a new cat5 with a new sep5 into the anterior tibial artery.It was reported that the thrombus seemed much more organized and the physician had to work a lot with the sep5 to get some clot out.After some time without progress with the thrombus aspiration, the physician removed the sep5 and noticed that the wire distal to the sep5 bulb was missing.It was then observed that the wire of the sep5 was still in the anterior tibial artery and aspiration with the cat5 was unsuccessful.Therefore, the cat5 was removed.Upon removal, it was noticed that the cat5 was ovalized at the distal end.The physician then placed a non-penumbra aspiration catheter and advanced a micro guidewire through the catheter.The micro guidewire had several tiny loops and the physician was able to catch and successfully remove the broken wire of the sep5.Afterwards, the physician proceeded with the aspiration using the same catheter but was unable to advance down the anterior tibial artery as intended.The procedure ended at this point.It was reported that no improvement of the perfusion was observed in the area of the patient¿s toes.There was no report of an adverse effect to the patient related to any of the penumbra devices.
 
Additional Manufacturer Narrative
Results: the first returned sep5 pusher wire was kinked approximately 50.0, 52.0, 149.0 and 174.0 cm form the proximal end.The core wire was fractured proximal to the bulb and wrapping wire was unraveled approximately 175.0 cm from the proximal end.The core wire was also fractured distal to the bulb.Conclusions: evaluation of the first returned cat5 confirmed that the distal shaft was ovalized.If the device is advanced into a narrowed anatomy resistance may be experienced.If the device is advanced into the narrowed vessel against this resistance, the distal region of the catheter may become damaged.The ovalization likely contributed to the difficulty aspirating and manipulating the sep5 reported during the procedure.Functional testing confirmed difficulty advancing a sep5 through the damaged regions of the catheter.Further evaluation of the device revealed kinks on the catheter.This damage was likely incidental to the complaint.Evaluation of the first returned sep5 confirmed that the pusher wire was kinked.The cat5 ovalization may have contributed to difficulty manipulating the sep5.Repeated manipulation of the sep5 through the damaged region of the catheter would likely cause the tip to become damaged.Further evaluation revealed the sep5 was also fractured on the distal tip.This was likely due to the reported attempt to retract the damaged separator into the introducer sheath outside of the body.Evaluation of the second returned sep5 confirmed that the atraumatic tip distal to the bulb was fractured.The cat5 ovalization may have contributed to difficulty manipulating the sep5.Repeated manipulation of the sep5 through the damaged region of the catheter would likely cause the tip to become damaged.Further evaluation of the device revealed kinks on the pusher wire.This damage was likely incidental to the complaint.Evaluation of the second returned cat5 confirmed that the distal shaft was ovalized.If the device is repeatedly manipulated in difficulty clot burden the distal tip may become damaged.Functional testing confirmed difficulty advancing a sep5 through the damaged regions of the catheter.Penumbra catheters and separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01409, 2.3005168196-2020-01411, 3.3005168196-2020-01412.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the peroneal artery and anterior tibial artery using indigo system cat5 aspiration catheters (cat5s), indigo system separators 5 (sep5s), a non-penumbra sheath and a guidewire.During the procedure, the physician advanced a cat5 over the guidewire through the sheath and into the left peroneal artery antegrade.The sep5 was then advanced and the physician worked his way down using the sep5 and there was slow but constant flow most of the time.Two passes were completed using the cat5 and sep5.The physician then came to a curve in the target artery and the lumen of the vessel seemed significant narrower and experienced resistance while advancing and retracting the sep5 out of the tip of the cat5.Subsequently, no progress was observed with the thrombus aspiration; therefore, the physician decided to remove the sep5 and cat5.Upon removal, it was noticed that one fifth of the distal end of the cat5 was ovalized and the sep5 was kinked at multiple points.It was reported that the sep5 was pulled through its introducer sheath on the table to see if the sep5 would go through or straighten; however, the sep5 broke inside the introducer sheath outside of the patient.Next, the physician continued the procedure using an indigo system cat3 aspiration catheter (cat3) without any separator in the more distal and narrowed part of the peroneal artery.After successfully completing the aspiration in that part of the peroneal artery, the physician advanced a new cat5 with a new sep5 into the anterior tibial artery.It was reported that the thrombus seemed much more organized and the physician had to work a lot with the sep5 to get some clot out.After some time without progress with the thrombus aspiration, the physician removed the sep5 and noticed that the wire distal to the sep5 bulb was missing.It was then observed that the wire of the sep5 was still in the anterior tibial artery and aspiration with the cat5 was unsuccessful.Therefore, the cat5 was removed.Upon removal, it was noticed that the cat5 was ovalized at the distal end.The physician then placed a non-penumbra aspiration catheter and advanced a micro guidewire through the catheter.The micro guidewire had several tiny loops and the physician was able to catch and successfully remove the broken wire of the sep5.Afterwards, the physician proceeded with the aspiration using the same catheter but was unable to advance down the anterior tibial artery as intended.The procedure ended at this point and no improvement of the perfusion was observed in the area of the patient¿s toes.It was also reported that the patient expired the following day due to an unrelated other cause.Additionally, the patient was seriously ill and had a sepsis.There was no report of an adverse effect to the patient related to any of the penumbra devices.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10508491
Report Number3005168196-2020-01410
Device Sequence Number3033710
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Model NumberSEP5-A
Device Catalogue NumberSEP5
Device Lot NumberF92677
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/14/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date09/09/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Patient Weight50
Date Report Sent to FDA01/01/2005